Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 17, NWS Memphis, TN

July 9, 2024Alcorn County, Prentiss County, Mississippi

NWS Memphis, TN issued this tornado warning at Jul 9, 2024, 9:45 AM CDT for Alcorn County, Prentiss County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2024, 9:45 AM CDT (14:45 UTC)
Expired
Jul 9, 2024, 10:00 AM CDT
In force
15 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alcorn County, MS, Prentiss County, MS

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WFUS54 KMEG 091445
TORMEG
MSC003-117-091500-
/O.NEW.KMEG.TO.W.0017.240709T1445Z-240709T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
945 AM CDT Tue Jul 9 2024

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Prentiss County in northeastern Mississippi...
  South central Alcorn County in northeastern Mississippi...

* Until 1000 AM CDT.

* At 945 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Wheeler, or near Baldwyn, moving northeast at 30
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Booneville, Baldwyn, Jumpertown, Wheeler, Thrashers, Hinkle,
  Rienzi, Geeville, Blackland, Frankstown, Gaston, and Altitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3451 8854 3451 8865 3457 8874 3460 8873
      3460 8872 3463 8872 3483 8861 3469 8833
      3467 8833
TIME...MOT...LOC 1445Z 221DEG 24KT 3458 8861 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAD
1 follow-up statement
240 
WWUS54 KMEG 091456
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
956 AM CDT Tue Jul 9 2024

MSC003-117-091505-
/O.EXP.KMEG.TO.W.0017.000000T0000Z-240709T1500Z/
Prentiss MS-Alcorn MS-
956 AM CDT Tue Jul 9 2024

...THE TORNADO WARNING FOR PRENTISS AND SOUTH CENTRAL ALCORN COUNTIES
WILL EXPIRE AT 1000 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3451 8854 3451 8865 3457 8874 3460 8873
      3460 8872 3463 8872 3483 8861 3469 8833
      3467 8833
TIME...MOT...LOC 1455Z 221DEG 24KT 3461 8858 

$$

CAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jul 9, 7:04 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 7:04 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
704 AM CDT Tue Jul 9 2024

...New AVIATION...

.SYNOPSIS...
Issued at 350 AM CDT Tue Jul 9 2024

Showers and thunderstorms will continue as Tropical Depression
Beryl moves through the region today. A few storms may be severe
with the potential for damaging winds and isolated tornadoes.
Locally heavy rainfall is also possible with Beryl and could lead
to instances of flash flooding. Dry and mild conditions are
expected to prevail on Wednesday with a warming trend starting on
Thursday. Heat headlines could be necessary across the MS Delta by
Sunday with more widespread heat headlines becoming necessary on
Monday.

&&

.DISCUSSION...
(Today through Monday)
Issued at 350 AM CDT Tue Jul 9 2024

Early morning surface analysis depicts that Tropical Depression
Beryl was located over the Arklatex region. This system is
interacting with an area of mid-latitude troughing, which will
result in the system continuing to advance north northeastward
through the Mid-South tomorrow. Intermittent squalls, associated
with this system, will move through the region overnight and
through the day tomorrow. The storm environment will be
characterized by favorable instability and shear that could result
in the potential for damaging winds and isolated tornadoes.
Atmospheric moisture content is also quite impressive for this
time of year with forecast soundings depicting over 2 inches of
precipitable water, thus locally heavy rainfall remains possible
with the remnants of Beryl.

After Beryl moves away from the region, a cold front will push
through the Mid-South, resulting in cooler temperatures later
tonight. Wednesday will feature temperatures in the mid to upper
80s with overnight lows reaching into the mid to upper 60s. On
Thursday, a warming trend will begin as troughing begins to erode
and mid-level heights begin to rise across the Mid-South.
Dewpoints look to remain low enough to preclude heat advisory
criteria through at least Saturday. A heat advisory looks possible
across the MS delta on Sunday, as dewpoints rise into the mid to
upper 70s. More widespread heat headlines may become necessary on
Monday as heat index values across a majority of the Mid-South
appear to near or exceed 105 degrees.

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT Tue Jul 9 2024

Ceilings will vary between VFR and IFR through late morning as the
remnants of Beryl pivot across the region. The main impacts today will
be temporary lowered VSBYs due to passing SHRAs as well as
moderate winds and wind gusts as the low moves through the region.

It should be noted that bands of SHRAs will likely contain wind
gusts as high as 30 knots at times. The threat for TSRAs will
remain rather scattered today, warranting only a VCTS for a few
hours. Winds will shift to the west and eventually northwest as
the low lifts out of the region. All sites should return to VFR
late tonight.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ009-018-026>028.

MO...Flood Watch through late tonight for MOZ113-115.

MS...None.
TN...Flood Watch through late tonight for TNZ001.

&&

PUBLIC FORECAST...JPR
AVIATION...AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:54 PM CDTSpecial Weather StatementMEGYalobusha36 min
Jul 8, 7:57 PM CDTSpecial Weather StatementMEGUnion33 min
Jul 8, 8:30 PM CDTSpecial Weather StatementMEGUnion30 min
Jul 8, 8:34 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah, Union41 min
Jul 8, 8:40 PM CDTSpecial Weather StatementMEGMarshall35 min
Jul 8, 8:47 PM CDTSevere Thunderstorm WarningMEGMarshall, Tate43 min
Jul 8, 9:05 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Marshall, Tippah40 min
Jul 8, 9:22 PM CDTSpecial Weather StatementMEGMarshall23 min
Jul 8, 9:30 PM CDTAreal Flood AdvisoryMEGDeSoto2 hr
Jul 9, 10:02 AM CDTTornado WarningMEGAlcorn, Prentiss, Tishomingo27 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.